Heart Rhythm Community
Do Statins cause palpitations?
About This Community:

A community of people experiencing Heart Rhythm concerns. Ask a question, join a conversation, share experiences: symptoms, management, and treatment.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Do Statins cause palpitations?

I've been off my statins (Zocor and Tricor) for a couple of months now and it seems my palps are way less frequent. I'm not sure if it's coincidence or if I'm just in one of those quiet palp times that we all experience. The problem is that I'm sure my cholesterol has gone up since I've been off  my meds. I'm going to get it rechecked soon and then weigh my options. I was just curious though if there was any documented relationship between statins and PVC/PAC's as a potential side effect. I know there are millions of folks on statins so if it was a common side effect we probably would of heard about it by now.
Related Discussions
15 Comments Post a Comment
Blank
1147530_tn?1314825196
Hi there.  I was on Simvastatin for about 7 months and I got the impression that I was palpitating more than before taking the statin, so I stopped it. The pvc's lessened as soon as I stopped, but overtime (months) I started to go again through the up and down cycle of less and then more pvc's, so now I can't determine whether or not the statin contributed to more activity.  
I've been watching my cholesterol levels and they have stayed within normal limits, but if the numbers go up, I already have trepidations about the statins since I had the same impression as you.  But in the end, controlling the cholesterol is much more important.
Blank
995271_tn?1408549100
I went on a statin in the middle of a 12 month long episode of PVCs.  I went on Simvastatin 10mg.  The PVCs have since gone down a lot for me.  My experience was opposite yours.  WHo knows....  I haven't seen any studies on the subject.
Blank
996946_tn?1423002849
You just may have something there.  I started Crestor about 3-4 mo ago.  In less than a month my cholesterol went from 240 to 144.  I thought that was amazing.  My chol. has always run between 200 and 240.  I thought that was just normal for me.  Well since starting Crestor, I'm pretty sure that's about the time I started having more PVC's and more frequent a-fib.  It's an interesting theory.  Don't you just love it when we take something that we think is really helping us ( according to ALL of the Dr.s) only to find it is causing other problems.  My husband has a saying,,,"where there's a ying...there's a yang"  :)
Blank
Avatar_m_tn
I was on statins for about two weeks and the palps began. I was taken off the statins by my Doctor. It has been seven (7) weeks now and I'm still having palps. When will they stop. I have never had any heart issues until I took statins. No statins for me ever again!
Blank
771913_tn?1343334788
After reading this I wonder if that is why I started my a fib back in the day? I started and took crestor for a while. This is right around the same time my afib started. I wonder if that is why I was getting it? Now I am getting because of Paricardial Effusion hopefully it will just go away! I cannot stand afib!!!!
Blank
1423357_tn?1414258965
I have taken 20 mg of simvastatin for years, and although I use to get occasional clusters of PVC's felt that it in no way was the cause of them.  I continue to take it today, and have no "palpitations" to speak of.
Blank
996946_tn?1423002849
I went off the Cresto last year for a few months...still had a-fib and tachycardia episodes.  My cholesterol went from 160 to 220.  Went back on it and again my chol. is 140-160.  Had 2nd ablation for afib in May and haven't had any arrhythmias since.
Blank
1569985_tn?1328251082
Linda, what kind of odds did they give you before your first ablation?  Second?   They're telling me 50% 1st time, then 70% second time.
Blank
996946_tn?1423002849
My Dr told me upfront that more women will have to undergo a 2nd ablation than men. Something about the septal wall being thinner, I can't recall exactly.  The first time he said 70-75% and for the 2nd one it was 90-95% success rate....so far so good!  No arrhythmias!
Blank
1569985_tn?1328251082
I am really glad it worked for you.
Blank
Avatar_f_tn
HI my name is Norma. I am having palpitations pretty frequently. I took Crestor for 3 years and Lipitor for 1 year (so a total of 4 yrs).  I started having palpitations and finally in the past 1 1/2 years pin pointed it to the stantins. I advised my doctor that prescribed me the statins of the palpitations and he just sent me to a cardiologist.  (He never told me this was a side effect to the statins).  I went to the cardiologist.  I had an EKG done and stress test on treadmill done.  They couldn't find anything wrong with my heart. (Cardiologist never told me palpitations are a side effect to the statins) I kept getting palpitations so I went and got a second opinion to a 2nd cardiologist.  They did a echo, I wore a heart holster twice and did several EKGS. They found nothing wrong with my heart. This 2nd cardiologist still didn't tell me that the statins would do this to me. So I had to do my own research online and bring it to his attention 6 months ago. I told him that I believe the statins are doing this to me. So he took me off the drug and its been 6 months since I've been off statins and I  AM STILL GETTING THEM!  I've never had heart palpitations until I took Crestor and Lipitor. Because I have these palpitations it has caused anxiety to kick in because it scares me when it happens.  HELP?  Is there any class action lawsuits anyone knows about against these stain companies?  I hope I don't have to live like this for the rest of my life. I don't know what to do at this point.
Blank
Avatar_f_tn
I am reading this because this is exactly what I am going through! Lipitor for over 5 yrs..low dose.. preventative or so he says.. Im 70 now. I was also put on low dose blood pressure meds at the same time a the Lipitor. It was just a routine annual check up and I was feeling just fine. Within the first 6 months I started to have palps and my legs continued to get weaker and I got slower and slower. I quit the Lipitor and the Dr. now put me on Crestor and the palps are severe. I get very little sleep they are so severe and I have to get up and walk around. Now all kinds of heart tests! These station in just my opinion cause a much issues as they solve. Getting desperate as well for answers.
Blank
995271_tn?1408549100
Just to report in on this, I was put on Zocor 10mg for high cholesterol back in 2009.  This was when I was getting about 6,000 PVCs per day.  For some unexplained reason, my PVCs have come back to basically normal since then.  

I have since gone off the zocor about 3 months ago due to lower back and glute pains that I just couldn't shake.  Pretty sure it was the zocor.  Since coming off it, my PVCs have increased a bit.  The lower back pain is now gone.  My cholesterol before zocor was running about 240.  On zocor about 170.  Since going off it, it has shot up to 270 and no plan yet.  From what I've read, there is a rebound if you go off the med that should settle down in about 6 months.  SO I"m going to see if it settles back in the next 2 months, if not, I'll have to come up with a new plan.

So my experience was the opposite.  On statin, lower PVCs.  Off it, PVCs started to come back.  Not sure if it's even related.  There is a recent study showing that statins lower palps, specifically, they lower exercise induced PVCs.
Blank
Avatar_f_tn
Karen I took CoQ10 it helps with statin side effects. It s a vitamin sold at any drug store. It help me to where mine are not so scary anymore. Completely safe.  
Blank
221122_tn?1323014865
Just a note: I will NEVER take statins.  Nope.  My cholesterol is 240 and three cardiologists told me that they would not even use statins for this level unless I had hypertension and a few other symptoms. I told them I was happy about that, as I would refuse anyway.  That is my opinion on taking them and is in no way meant to advise anyone else to disregard them.  I won't, though.
Blank
Post a Comment
To
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
612551_tn?1247839157
Blank
Jerry_NJ
NJ
995271_tn?1408549100
Blank
itdood
PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
1423357_tn?1414258965
Blank
tom_h
Central, MA
1569985_tn?1328251082
Blank
DeltaDawn23
Ann Arbor, MI
Recent Activity
Avatar_f_tn
Blank
christopher007 commented on photo
May 25
Avatar_m_tn
Blank
Mons11 is Comment
May 25
996946_tn?1423002849
Blank
LindaTX commented on photo
May 24
Heart Rhythm Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488_tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543_tn?1371753642
Blank
TMJ/TMJ The Connection Between Teet...
Jan 27 by Hamidreza Nassery , DMD, FICOI, FAGDBlank
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
612551_tn?1247839157
Blank
Jerry_NJ
NJ
995271_tn?1408549100
Blank
itdood
PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
1423357_tn?1414258965
Blank
tom_h
Central, MA
1569985_tn?1328251082
Blank
DeltaDawn23
Ann Arbor, MI